Alert archive / Kentucky / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 85, NWS Jackson, KY

May 31, 2008McCreary County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 31, 2008, 7:42 PM EDT for McCreary County, Kentucky. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2008, 7:42 PM EDT (23:42 UTC)
Expired
May 31, 2008, 8:04 PM EDT
In force
22 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon

County McCreary County, KY

The radar

The Knoxville radar (KMRX), 117 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.7 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2008-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 673 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2008-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
673 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1076 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 312343
SVRJKL
KYC147-010015-
/O.NEW.KJKL.SV.W.0085.080531T2342Z-080601T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
742 PM EDT SAT MAY 31 2008

THE NATIONAL WEATHER SERVICE IN JACKSON KY
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MCCREARY COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 815 PM EDT

* AT 737 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  GREAT MEADOWS CAMPSITES...OR 14 MILES NORTHWEST OF ONEIDA...AND
  MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BLUE HERON BY 800 PM EDT...
  STRUNK AND PINE KNOT BY 815 PM EDT...

TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.

LAT...LON 3661 8477 3668 8473 3669 8432 3659 8427
TIME...MOT...LOC 2342Z 278DEG 18KT 3662 8468

$$

RAY
1 follow-up statement
000 
WWUS53 KJKL 010004
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
804 PM EDT SAT MAY 31 2008

KYC147-010014-
/O.CAN.KJKL.SV.W.0085.000000T0000Z-080601T0015Z/
MCCREARY KY-
804 PM EDT SAT MAY 31 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MCCREARY COUNTY IS
CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND NO
LONGER POSES A THREAT.

TO REPORT DAMAGE FROM SEVERE WEATHER...CALL THE NATIONAL WEATHER
SERVICE...TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3661 8477 3668 8473 3669 8432 3659 8427
TIME...MOT...LOC 0004Z 278DEG 18KT 3660 8454

$$

RAY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 7:31 PM EDT, 11 minutes earlier.

Area forecast discussion, May 31, 7:31 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
731 PM EDT SAT MAY 31 2008

.SHORT TERM.../TONIGHT THROUGH MONDAY NIGHT/

CURRENT SURFACE ANALYSIS REVEALS A COLD FRONT STRETCHED FROM NORTHERN
OHIO DOWN THROUGH CENTRAL INDIANA AND EVENTUALLY THROUGH THE PLAINS.
HIGHER ALOFT...A BROAD CYCLONIC FLOW REGIME IS CURRENTLY OCCURRING
ACROSS THE GREAT LAKES AND OHIO VALLEY.

A DECAYED MCS WHICH TRAVERSED THE CUMBERLAND VALLEY EARLIER TODAY HAS
LEFT A WEAKER CAP IN ITS WAKE...ALLOWING FOR A FEW SHOWERS AND STORMS
TO POP UP FROM SURFACE HEATING. NORTH OF THIS AREA...THE CAP IS
APPARENTLY TOO STRONG DESPITE GOOD INSTABILITY. NO GOOD FORCING
MECHANISMS ARE NOTED UPSTREAM...AS THE DIFFUSE COLD FRONT WILL LIKELY
NOT MAKE A GREAT PUSH TO THE SOUTHEAST...SO HAVE RAMPED POPS DOWN
AFTER EARLY EVENING.

MODELS HINT AT SOME MCS ACTIVITY EMERGING FROM THE CENTRAL PLAINS
ONCE AGAIN TONIGHT...HOWEVER GFS AND WRF DIFFER QUITE A BIT ON THE
TRACK OF THIS COMPLEX. GFS TRIES TO HIT AREAS GENERALLY ALONG AND
SOUTH OF THE PARKWAY BETWEEN 06 AND 12Z...WHILE THE WRF HAS THIS
COMPLEX TAKING AIM AT MORE OF THE TENNESSEE VALLEY.

GIVEN THE TREND OF THESE PLAINS COMPLEXES STAYING CLOSER TO MORE
FAVORABLE ENVIRONMENTS...WHICH HAVE GENERALLY BEEN OFF TO THE
SOUTH...WILL LEND MORE WEIGHT TO THE WRF...AS BEST THETA E APPEARS TO
POOL MORE IN THE TENNESSEE VALLEY...WHICH IS ALSO SHOWN ON THE GFS
DESPITE THE MORE EASTERLY TRACK. HAVE RAMPED POPS BACK UP TO THE
SLIGHT CHANCE TO CHANCE CATEGORY AFTER 06Z...HOWEVER THIS WILL LIKELY
BE AN ALL OR NOTHING TYPE OF EVENT DEPENDING WHERE THE COMPLEX
TRACKS. THE ATMOSPHERE WILL REMAIN SUPPORTIVE OF ISOLATED SEVERE...SO
WILL CONTINUE TO MENTION.

DIFFUSE COLD FRONT WILL BRING MORE ISOLATED TO SCATTERED CONVECTION
TOMORROW AS IT PUSHES SOUTH. HAVE MAINTAINED THE BEST POPS IN THE
CUMBERLAND VALLEY...WHERE CAP SHOULD BE THE WEAKEST ONCE AGAIN. WILL
MENTION THE POSSIBLY OF SEVERE ONCE AGAIN GIVEN THE INSTABILITY.

WEAK AREA OF HIGH PRESSURE AND MODEST RIDGING WILL THEN BUILD IN LATE
SUNDAY NIGHT INTO MONDAY...BEFORE GETTING NUDGED OFF TO THE EAST AS
A AREA OF SURFACE LOW PRESSURE MOVES EAST ACROSS THE NORTHERN PLAINS
AND INTO THE GREAT LAKES. THE ASSOCIATED WARM FRONT WILL BRING SOME
SHOWER AND THUNDERSTORM ACTIVITY TO AREA LATE MONDAY NIGHT INTO
TUESDAY...WITH THE BEST CHANCES NORTH OF THE MOUNTAIN PARKWAY.

.LONG TERM.../TUESDAY NIGHT THROUGH SATURDAY/

THERE IS GENERAL MODEL AGREEMENT THAT A TROUGH WILL CARVE OUT IN THE
WESTERN AND CENTRAL CONUS...WHILE RIDGING TAKES PLACE ACROSS THE
EASTERN CONUS. A SURFACE COLD FRONT WILL APPROACH FROM THE NORTHWEST
ON TUESDAY NIGHT INTO WEDNESDAY...BEFORE BECOMING QUASI-STATIONARY
AND EVENTUALLY RETURNING NORTH AS A WARM FRONT BY THURSDAY. HAVE
MAINTAINED AT LEAST LOW CHANCE POPS IN THROUGH WEDNESDAY
NIGHT WITH THIS FRONTAL BOUNDARY NEAR THE FORECAST AREA. RIDGING AND
SUMMER-LIKE TEMPERATURES TAKE PLACE THEREAFTER...WITH A WEAK COLD
FRONT APPROACHING BY SATURDAY AND PERHAPS PROVIDING ENOUGH MOISTURE
RETURN FOR AN ISOLATED SHOWER OR STORM IN THE AFTERNOON. CONTINUED TO
STAY ON THE HIGH SIDE OF GUIDANCE FOR TEMPERATURES.

&&

.AVIATION.../00Z TO 24Z/...UPDATED

VFR CIGS AND VSBY...ALL THE WHILD TO THE SOUTH OF OUR TAF SITES A
BAND OF TSRA SCOOT TO THE ESE AT 20 TO 25 MPH. HEAVY RAIN AND SOME
HAIL HAVE BEEN REPORTED. EXPECT A SHORT REPRIEVE AFTER THE CURRENT
STORMS MAKE THEIR WAY INTO TN/VA. NEXT STORM COMPLEX IN ERN MO WILL
TRACK THRU SRN IL/IN...CENTRAL AND ERN KY OVERNITE. EXPECT THIS STORM
TO DIMINISH AS THE SFC LOSES THE DAY TIME HEATING AND HENCE SOME OF
THE SFC INSTABILITY. AFTER MIDNIGHT...AREA WILL SEE DECREASING
COVERAGE OF CONVECTION AND THE ESTABLISHMENT OF AN INVERSION. WHEN
THE WINDS GO CALM UNDER THE INVERSION...THE LOCATIONS THAT RECORDED
RAINFALL WILL LIKELY SEE SOME PATCHY FOG. FOG WILL CLEAR WITH THE
RISING SUN ON SUNDAY

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...GEOGERIAN
LONG TERM....GEOGERIAN
AVIATION...DUSTY
Hazardous weather outlook, May 31, 3:30 PM EDT, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
330 PM EDT SAT MAY 31 2008

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-011100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
330 PM EDT SAT MAY 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY THIS EVENING AND THEN
ONCE AGAIN AFTER MIDNIGHT. A FEW OF THESE MAY APPROACH SEVERE
LIMITS. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS.
ADDITIONALLY...ANY THUNDERSTORM WILL CONTAIN LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS ARE POSSIBLE SUNDAY INTO SUNDAY EVENING...ESPECIALLY
ACROSS THE CUMBERLAND VALLEY REGION OF SOUTHEAST KENTUCKY. A FEW OF
THESE MAY APPROACH SEVERE LIMITS. LARGE HAIL AND DAMAGING WINDS WILL
BE THE MAIN THREATS. ADDITIONALLY...ANY THUNDERSTORM WILL CONTAIN
LOCALLY HEAVY RAINFALL. THUNDERSTORMS ARE AGAIN POSSIBLE MONDAY NIGHT
THROUGH WEDNESDAY NIGHT ACROSS THE ENTIRE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF HAIL...DAMAGING
WINDS...OR RAINFALL AMOUNTS IN EXCESS OF ONE INCH TO THE NATIONAL
WEATHER SERVICE IN JACKSON TONIGHT AND SUNDAY.

ABE/GEOGERIAN

In the hours before

Special weather statement, May 31, 6:09 PM EDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
609 PM EDT SAT MAY 31 2008

KYZ083-312245-
WAYNE-
609 PM EDT SAT MAY 31 2008

...A STRONG THUNDERSTORM TO AFFECT CENTRAL WAYNE COUNTY THROUGH 645
PM EDT SATURDAY EVENING...

AT 609 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CABELL...
MOVING EAST AT 39 MPH.

THIS STORM WILL BE NEAR MONTICELLO AROUND 620 PM EDT...OIL VALLEY
AROUND 625 PM EDT...GREGORY AROUND 630 PM EDT...DENNEY AROUND 635 PM
EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

RAY
Local storm report, May 31, 6:57 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
657 PM EDT SAT MAY 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     HAIL             1 W JELLICO CREEK       36.69N 84.25W
05/31/2008  E0.88 INCH       WHITLEY            KY   TRAINED SPOTTER

            ON HWY 92 WEST OF JELLICO CREEK, TRAFFIC SLOWED TO 5 MPH
            DUE TO HEAVY RAIN AND HAIL.

&&

DUSTY
Special weather statement, May 31, 7:02 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
702 PM EDT SAT MAY 31 2008

KYZ083-084-010000-
WAYNE-MCCREARY-
702 PM EDT SAT MAY 31 2008

...A CLUSTER OF STRONG THUNDERSTORMS TO AFFECT SOUTHERN WAYNE AND
MCCREARY COUNTIES THROUGH 800 PM EDT SATURDAY EVENING...

AT 702 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED NEAR
COOPER...MOVING EAST AT 26 MPH.

THIS STORM WILL BE NEAR COOPERSVILLE AROUND 710 PM EDT...ROCKEYBRANCH
AROUND 715 PM EDT...KIDDS CROSSING AROUND 720 PM EDT...CO-OPERATIVE
AROUND 730 PM EDT...GREENWOOD AROUND 735 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

RAY

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 6:26 PM EDTSevere Thunderstorm WarningJKLWhitley34 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.